Tornadoes · United States · Iowa · 2019

Unrated tornado, Plainview to Donahue, Iowa, July 9, 2019

From Plainview to Donahue, this Unrated tornado ran 0.1 miles across Scott County on July 9, 2019, touching down at 7:08 PM CDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
July 9, 2019
Touchdown
7:08 PM CDT (00:08 UTC)
Lifted
7:09 PM CDT (00:09 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.1 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Scott County
Touchdown point
41.640, -90.797
Lift-off point
41.640, -90.796
Record number
1907091808-01

The damage survey

2 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Severe thunderstorms moved across eastern Iowa during the early evening. These low topped supercells interacted with a warm front that was draped across eastern Iowa and prodcued two brief tornado touchdowns near Walcott and Donahue. No damage was reported or observed with these touchdowns.

Iowa State Troopers observed a brief tornado near the intersection of 230th Street and 60th Avenue, just north of the I-80 Truckstop in Walcott. The tornado caused no damage from which the National Weather Service could assign an EF-scale rating.

A trained spotter observed a brief tornado in an open field. The tornado caused no damage from which the National Weather Service could assign an EF-scale rating.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
16:00 UTC19:35 UTCHeat AdvisoryDVN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:55 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at Jul 9, 6:15 PM CDT, 53 minutes earlier.

Area forecast discussion, Jul 9, 6:15 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
615 PM CDT Tue Jul 9 2019

...00Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 307 PM CDT Tue Jul 9 2019

A warm front extended from sw MN to se IA and was lifting
northeast. A line of showers and isolated thunderstorms associated
with a MCV was moving across se MN and northeast IA.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 307 PM CDT Tue Jul 9 2019

Late this afternoon and Tonight: Scattered thunderstorms should
occur as a warm front lifts northeast across the cwa. A marginal
risk for severe storms was over the entire cwa for the potential
for damaging winds to 60 mph, torrential rainfall with PWAT's
over 2 inches. Deep layer shear is rather weak but if sfc winds
can back to the se then an isolated tornado or two is possible on
the warm front if a discrete supercell can develop. With
southerly sfc winds this limits the tornado potential. Mid level
lapse rates are weak but the SBCAPES are in the 3000-4000 J/kg
range. The main time frame for isolated severe based on CAM's is
about 4 pm to 10 pm. Lows will be in the lower 70s.

Wednesday: An unseasonably strong upper level trough and attendant
cold front will push across the Midwest. The better shear and
stronger mid level winds (50 knots) will be across WI but enough
forcing/shear will exist in the dvn cwa to develop scattered
strong thunderstorms in our western cwa by early afternoon. Then
this quickly transforms into a squall line along the MS River as
it races eastward. Timing is everything with this scenario
suggested by the NAMNEST. However, the HRRR/NAM has weak to little
low level convergence with the front not lighting up until late in
the afternoon. By then the storms will be east and southeast of
the dvn cwa. So we will have to see. With plenty of SBCAPE of 4000
J/kg ahead of the front and sufficient shear there is a SLGT risk
for severe storms, mainly along and east of the MS River. Highs in
the lower 90s with heat index values of 95 to 100, just below heat
advisory criteria.

.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 307 PM CDT Tue Jul 9 2019

Wednesday night...Frontally forced line of storms should be mainly
east of the CWA after 00z Thu. A low chance for a isolated to sctrd
shower wrapping around the back end of the passing GRT LKS wave in
the northeastern fcst area Wed evening, more likley just some cloud
patches. Post-frontal northwest flow to bring in temps in the 60s
for Thu morning lows.

Thursday and Friday...Thursday looks to be the finest day in the
upcoming stretch as sfc high pressure moves overhead. Expect temps
in the low to mid 80s in most areas with modifying humidity levels.
Thu night second night after a FROPA being the coolest with
comfortable lows in the low to mid 60s, even some upper 50s
possible. Then the building subtropical ridge acrs the western into
central CONUS edges far enough east for warming temps on Friday.
Could be a large diurnal swing if late Fri highs can attain the
upper 80s to near 90. As the typical deep summer ridge and main
MCS/storm track gets shunted to the northern plains over to the GRT
LKS, the CWA may be at risk being close to the northwest flow part
of the ring-of-fire and susceptible to some of this convective
activity possibly bleeding down into the area either late Friday
night or into portions of Saturday in the pattern transition phase
acrs the region. Thus will have to continue to carry at least low
CHC POPs for this possibility.

Saturday through next Tuesday...The latest medium range model runs
continue with the idea that the broad mid CONUS subtropical regime
will continue for much of this period. This would mean that after
Saturday, most of the effective storm track to be pushed up acrs the
northern Rockies, acrs the Dakotas and over into the GRT LKS this
period. Just a low chance to get clipped by a storm cluster
especially in the north at night, with the area staying mainly dry
and hot with highs in the upper 80s or into the 90s as the main
upper jet stream pulses along or just north of the U.S.-Canadian
border. But the "fly in the ointment" continues to be the building
story of the potential tropical system in the Gulf as it develops
and how far west/north inland this system can make it early to mid
next week. It's eventual subsidence fields to the north of it may
also help enhance the upper ridging locally keeping the area mainly
rain free and hot if the system pulls up far enough to the
northwest. But of course, the system and it's trends will have to be
watched closely, as the rains from the system itself may have to be
eventually be dealt with locally, if it makes it too far to the
north and west.    ..12..

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
ISSUED AT 615 PM CDT Tue Jul 9 2019

Widely scattered showers and thunderstorms with a weak passing
front early this evening will likely affect the DBQ site, where a
showers is in the forecast for early on. Elsewhere, the potential
for the convection to impact the sites is too low to mention in
the forecasts. VFR conditions are then likely through the rest of
the night. Scattered thunderstorms are expected to redevelop
Wednesday afternoon, mainly east of the terminal sites and thus
not included in the forecasts with continued VFR conditions
expected.

&&

.HYDROLOGY...
Issued at 1035 AM CDT Tue Jul 9 2019

On the Mississippi from New Boston LD17 down through Burlington, and
Gregory Landing MO, broad crests of 2-4 day durations continue or
are getting underway, with the crests generally ranging from a
little over the flood stage to around a foot above it. The rest of
the Mississippi will continue to see in bank crests below flood
stage. Most of the tributary rivers continue to show steady to
falling river levels below action stage.

Scattered thunderstorms will move across the area this afternoon
into Wednesday. In general rainfall amounts of a quarter to half
inch over the next 24 hours are accounted for in the latest river
forecasts and these amounts are doing little to impact the latest
thinking and expected trends on most of the rivers. However, there
is a chance that some of these storms will produce locally heavy
rainfall amounts of an inch or more where they pass. If locally
heavy rainfall occurs on a river basin, or a basin gets hit by more
than one storm cluster, then in bank rises are possible on
the impacted river.

The current forecast beyond Wednesday still calls for mainly dry
conditions which will allow river levels to recede. Beyond next
weekend more uncertainty enters the forecast. The week of July 14th
there is loose agreement with the global models of heavier than
normal rainfall across portions of Minnesota and Wisconsin. If
correct and the rainfall occurs on the upper reaches of the
Mississippi River basin, this scenario would eventually result in
another round of rises on some tributary rivers across Iowa and on
the Mississippi. Eyes will also be on the path of a potential inland
moving tropical system up off the Gulf, producing heavy rain
along its' track next week.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...12
AVIATION...Sheets
HYDROLOGY...12
Hazardous weather outlook, Jul 9, 1:18 PM CDT, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
118 PM CDT Tue Jul 9 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
118 PM CDT Tue Jul 9 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are expected especially late this
afternoon and evening.

There is a Marginal risk for severe storms across the entire
outlook area. The most likely timing is between 4 PM and 10 PM.
The primary risks are damaging winds and localized flash flooding
from torrential rainfall rates up to 2 inches per hour. There is
also a low risk for isolated tornadoes.

Minor flooding is occurring or forecast to occur this week on the
Mississippi River downstream of the Quad Cities. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

There is a slight risk for severe storms on Wednesday afternoon
as a cold front moves across the area, mainly along and east of
the Mississippi River. The primary threats are damaging winds,
localized flash flooding from torrential rainfall, and lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter and amateur radio activation may be needed this afternoon
and evening.

Haase

In the hours before

Local storm report, Jul 9, 5:19 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
519 PM CDT TUE JUL 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HEAVY RAIN       1 NW MONTICELLO         42.24N 91.20W
07/09/2019  U0.00 INCH       JONES              IA   TRAINED SPOTTER

            TORRENTIAL RAIN PRODUCED RAPID RISE OF WATER ON CITY
            STREETS

&&

TERRYS
Local storm report, Jul 9, 5:50 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
550 PM CDT TUE JUL 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     FUNNEL CLOUD     CALAMUS                 41.83N 90.76W
07/09/2019                   CLINTON            IA   PUBLIC

            ROTATING WALL CLOUD WITH BRIEF FUNNEL
            EXTENDING HALF WAY TO THE GROUND EAST OF
            CALAMUS. FEATURE HAS SINCE DISSIPATED.

&&
Local storm report, Jul 9, 6:02 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
602 PM CDT TUE JUL 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       4 W STANLEY             42.63N 91.86W
07/09/2019  M0.80 INCH       BUCHANAN           IA   CO-OP OBSERVER

            RAINFALL IN 30 MINUTES.

&&
Special weather statement, Jul 9, 6:31 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
631 PM CDT Tue Jul 9 2019

IAC031-045-097-105-100015-
Jackson-Cedar-Jones-Clinton-
631 PM CDT Tue Jul 9 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JACKSON...
NORTHEASTERN CEDAR...SOUTHEASTERN JONES AND NORTHWESTERN CLINTON
COUNTIES UNTIL 715 PM CDT...

At 629 PM CDT, a strong thunderstorm was located near Olin, or near
Stanwood, moving east at 20 mph.

Wind gusts up to 50 mph are possible with this storm. This storm is
also showing rotation and may produce a funnel cloud.

Locations impacted include...
Stanwood, Olin, Wyoming, Oxford Junction, Lost Nation, Onslow,
Monmouth, Toronto, Nashville, Clarence, Baldwin, Emeline, Massillon
Park, Oxford Mills, Eden Valley Refuge, Maquoketa Caves State Park,
Hale, Crab Town, Maquoketa Municipal Airport and Buckhorn.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

LAT...LON 4221 9077 4193 9066 4185 9117 4202 9124
TIME...MOT...LOC 2329Z 251DEG 17KT 4197 9111

12
Special weather statement, Jul 9, 6:58 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
658 PM CDT Tue Jul 9 2019

IAC055-061-100045-
Dubuque-Delaware-
658 PM CDT Tue Jul 9 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DUBUQUE AND
NORTHEASTERN DELAWARE COUNTIES UNTIL 745 PM CDT...

At 656 PM CDT, a strong thunderstorm was located over Edgewood, or 12
miles northeast of Manchester, moving east at 30 mph.

Winds in excess of 40 mph and frequent lightning can be expected
with this storm.

Locations impacted include...
Edgewood, New Vienna, Colesburg, Holy Cross, Greeley, Luxemburg,
Rickardsville, Sherrill, Sageville, Balltown, Durango, Edmore,
Bankston Park, Mud Lake Park, Cottage Hill, Finley's Landing Park,
Waupeton, Twin Bridges Park, Five Points and East Rickardsville.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

LAT...LON 4264 9071 4255 9065 4255 9145 4264 9144
      4265 9090 4268 9090
TIME...MOT...LOC 2356Z 259DEG 22KT 4265 9136

Sheets

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 00:00Z

0.1 hours before the tornado, 25 km from the path. July 10, 2019.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 802 joules per kilogram, CIN -12, lifted condensation level 1120 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2019-07-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 187 square meters per square second, 0 to 6 km bulk shear 19 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
802 J/kg
Mixed-layer CIN
-12 J/kg
Surface CAPE
3258 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
19 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.8
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

Davenport, (KDVN), 12:00Z

11.9 hours after it, 25 km from the path. July 10, 2019.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1189 joules per kilogram, CIN -97, lifted condensation level 1187 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2019-07-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 41 square meters per square second, 0 to 6 km bulk shear 24 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1189 J/kg
Mixed-layer CIN
-97 J/kg
Surface CAPE
1377 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
24 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

The surface observations

Quad Cities (DVN), 17 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:10 UTC210° 13 kt181012.9-RA
22:11 UTC8372210° 14 kt1013.2-RA
22:15 UTC160° 11 kt1012.9+RA
22:20 UTC130° 10 kt1012.9-RA
22:24 UTC8175130° 8 kt1012.5-RA
22:25 UTC140° 7 kt1012.5-RA
22:30 UTC170° 8 kt1012.5
22:35 UTC190° 10 kt1012.5
22:40 UTC180° 11 kt1012.5
22:45 UTC170° 11 kt1012.5
22:50 UTC160° 11 kt1012.5
22:52 UTC8474160° 11 kt1012.2
22:55 UTC160° 10 kt1012.2
23:00 UTC170° 9 kt1012.2
23:05 UTC170° 10 kt1012.2
23:10 UTC170° 8 kt1012.2
23:15 UTC180° 14 kt1012.2
23:20 UTC 14 kt1012.2
23:25 UTC170° 11 kt1012.2
23:30 UTC170° 11 kt181012.2
23:35 UTC170° 10 kt151012.2
23:40 UTC170° 9 kt1012.2
23:45 UTC160° 10 kt151011.9
23:50 UTC160° 11 kt1011.9
23:52 UTC8372170° 9 kt191011.9
23:55 UTC170° 9 kt
00:00 UTC160° 9 kt1011.9
00:05 UTC160° 13 kt1011.9
00:10 UTC170° 10 kt151011.9
00:12 UTC8372170° 12 kt181011.9VCTS
00:15 UTC170° 9 kt151011.9
00:20 UTC170° 10 kt1011.9
00:25 UTC180° 7 kt1011.9
00:30 UTC170° 8 kt1011.9
00:32 UTC8373170° 7 kt1011.9
00:35 UTC160° 8 kt1011.9
00:40 UTC150° 8 kt1011.9
00:45 UTC160° 11 kt1011.9
00:50 UTC170° 9 kt141011.9
00:52 UTC8373170° 10 kt1011.9
00:55 UTC170° 10 kt1011.9
01:00 UTC180° 11 kt1011.9
01:05 UTC190° 10 kt1011.9
01:10 UTC200° 9 kt1011.9
01:15 UTC200° 11 kt1011.9
01:20 UTC190° 9 kt1011.9
01:25 UTC190° 10 kt1011.9
01:30 UTC190° 10 kt1011.9
01:35 UTC190° 9 kt1012.2
01:40 UTC190° 9 kt1012.2
01:45 UTC190° 8 kt1012.2
01:50 UTC190° 7 kt1012.2
01:52 UTC8273190° 8 kt1012.2
01:55 UTC190° 8 kt1012.2
02:00 UTC190° 7 kt1012.2
02:05 UTC190° 7 kt1012.2

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Quad Cities radar (KDVN), 18 km away, was scanning. The volume nearest the touchdown began at 00:06 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:42 UTCFUNNEL CLOUDCalamusClinton, IAROTATING WALL CLOUD WITH BRIEF FUNNEL EXTENDING HALF WAY TO THE GROUND EAST OF CALAMUS. FEATURE HAS SINCE DISSIPATED.
00:00 UTCHEAVY RAIN 0.34CamancheClinton, IARAINFALL IN 30 MINUTES.
00:05 UTCTORNADO1 W WalcottScott, IASTATE TROOPERS REPORTED A BRIEF TORNADO TOUCHDOWN NEAR WALCOTT AT APPROXIMATELY 7:05 PM. THE FEATURE HAD SINCE DISSIPATED, BUT ROTATION IN THE CLOUDS AS STILL SEEN TO THE NORTH OF WALCOTT.
00:08 UTCFUNNEL CLOUD2 S MassillonCedar, IABRIEF FUNNEL.
00:41 UTCFUNNEL CLOUD3 Sse DonahueScott, IABRIEF FUNNEL CLOUD SEEN TO NORTHWEST OF NWS OFFICE. LASTED LESS THAN 1 MINUTE. LOCATION APPROXIMATE.
00:41 UTCTORNADO2 Sse DonahueScott, IAA TRAINED SPOTTER OBSERVED A BRIEF TORNADO IN AN OPEN FIELD. THE TORNADO CAUSED NO DAMAGE FROM WHICH THE NWS COULD ASSIGN AN EF-SCALE RATING.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2019 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of July 9, 2019

8 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 95:19 PM CDTEF1Richland, ND1.5100
July 95:30 PM CDTEF0Richland, ND0.250
July 95:57 PM CDTEF1Wilkin, MN2.0100
July 95:58 PM CDTEF0Clay, MN0.575
July 96:20 PM CDTEF1Wilkin, MN0.9150
July 96:30 PM CDTEF0Clay, MN3.0150
July 96:45 PM CDTEF1Otter Tail, MN2.0150
July 97:41 PM CDTUnratedScott, IA0.010

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.